Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You and Your Team.

Learn More →

Mitomycin- Induced Hemolytic-Uremic Syndrome: Successful Treatment With Corticosteroids and Intense Plasma Exchange

Mitomycin- Induced Hemolytic-Uremic Syndrome: Successful Treatment With Corticosteroids and... Abstract • Mitomycin has been associated with microangiopathic hemolytic anemia and renal failure. We describe a patient with the adult hemolytic-uremic syndrome due to mitomycin who was successfully treated with intense plasma exchange therapy and corticosteroid therapy. Patients receiving mitomycin should have their conditions monitored closely for acute renal failure, thrombocytopenia, and hemolytic anemia. (Arch Intern Med 1983;143:1617-1618) References 1. Crooke ST, Bradner WT: Mitomycin C: A review. Cancer Treat Rev 1976;3:121-139.Crossref 2. Godfrey TE, Wilbur DW: Clinical experience with mitomycin C in large infrequent doses. Cancer 1972;29:1647-1652.Crossref 3. Buzdar AV, Legha SS, Luna MA, et al: Pulmonary toxicity of mitomycin. Cancer 1980;45:236-244.Crossref 4. Buzdar AV, Legha SS, Tashima CK, et al: Adriamycin and mitomycin C: Possible synergistic cardiotoxicity. Cancer Treat Rep 1978;62:1005-1008. 5. Liu K, Mittleman A, Sproul EE, et al: Renal toxicity in man treated with mitomycin C. Cancer 1971;28:1314-1320.Crossref 6. Manheimer LH, Vital J: Mitomycin C in the therapy of far advanced malignant tumors. Cancer 1966;19:207-212.Crossref 7. Hanna WT, Krauss S, Regester RF, et al: Renal disease after mitomycin C therapy. Cancer 1981;48:2583-2588.Crossref 8. Heptinstall RH: Microangiopathic hemolytic anemia, hemolytic uremic syndrome, thrombotic thrombocytopenic purpura, and scleroderma , in Heptinstall RH, (ed): Pathology of the Kidney . Boston, Little Brown & Co, 1974, pp 675-711. 9. Hardin E, Lucas VS, Prora A, et al: Hemolytic-uremic syndrome during therapy with mitomycin C plus 5-fluorouracil, abstracted. Proc Am Soc Clin Oncol 1982;1:93. 10. Hauglustaine D, Vanrentergheim Y, Michielsen P, et al: Oestrogen-containing oral contraceptives, decreased prostacyclin production, and haemolytic uremic syndrome. Lancet 1981;1:328-329.Crossref 11. Shulman H, Striker G, Deeg HJ, et al: Nephrotoxicity of cyclosporin A after allogeneic marrow transplantation. N Engl J Med 1981;305:1392-1395.Crossref 12. Brandslund I, Peterson PH, Strunge P, et al: Haemolytic uraemic syndrome and accumulation of haemoglobin-haptoglobin complexes in plasma in serum sickness caused by penicillin drugs. Haemostasis 1980;9: 193-203. 13. Ridolfi RL, Bell WR: Thrombotic thrombocytopenic purpura. Medicine 1981;60:413-428.Crossref 14. Lohrmann HP, Adam W, Kubanek B: Microangiopathic hemolytic anemia in metastatic carcinoma. Ann Intern Med 1973;79:368-375.Crossref 15. Madia NE, Harrington JI: Platinum nephrotoxicity. Am J Med 1978;65:307-314.Crossref 16. Micetich KC, Jensen-Akula M, Manard JC, et al: Nephrotoxicity of semustine (methyl-CCNU) in patients with malignant melanoma receiving adjuvant chemotherapy. Am J Med 1981;71:967-976.Crossref 17. Lyman NW, Hemalatha C, Viscuso RL, et al: Cisplatin-induced hypocalcemia and hypomagnesemia. Arch Intern Med 1980;140:1513-1514.Crossref 18. Zimmerman SE, Smith FP, Philips MT, et al: Gastric carcinoma and thrombotic thrombocytopenic purpura: Association with plasma immune complex concentrations. Br Med J 1982;284:1432-1434.Crossref 19. Taft EG: Thrombotic thrombocytopenic purpura and dose of plasma exchange. Blood 1979;54:842-849. 20. Pavy MD, Wiley EL, Abeloff MD: Hemolytic-uremic syndrome associated with mitomycin therapy. Cancer Treat Rep 1982;66:457-461. 21. Gulati SC, Sordillo P, Kempin S, et al: Microangiopathic hemolytic anemia observed after treatment of epidermoid carcinoma with mitomycin C and 5-fluorouracil. Cancer 1980;45:2252-2257.Crossref 22. Hamner RW, Verani R, Weinman EJ: Mitomycin-associated renal failure. Arch Intern Med 1983;143:803-807)Crossref http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Internal Medicine American Medical Association

Mitomycin- Induced Hemolytic-Uremic Syndrome: Successful Treatment With Corticosteroids and Intense Plasma Exchange

Loading next page...
 
/lp/american-medical-association/mitomycin-induced-hemolytic-uremic-syndrome-successful-treatment-with-YG1OrlETHq
Publisher
American Medical Association
Copyright
Copyright © 1983 American Medical Association. All Rights Reserved.
ISSN
0003-9926
eISSN
1538-3679
DOI
10.1001/archinte.1983.00350080139033
Publisher site
See Article on Publisher Site

Abstract

Abstract • Mitomycin has been associated with microangiopathic hemolytic anemia and renal failure. We describe a patient with the adult hemolytic-uremic syndrome due to mitomycin who was successfully treated with intense plasma exchange therapy and corticosteroid therapy. Patients receiving mitomycin should have their conditions monitored closely for acute renal failure, thrombocytopenia, and hemolytic anemia. (Arch Intern Med 1983;143:1617-1618) References 1. Crooke ST, Bradner WT: Mitomycin C: A review. Cancer Treat Rev 1976;3:121-139.Crossref 2. Godfrey TE, Wilbur DW: Clinical experience with mitomycin C in large infrequent doses. Cancer 1972;29:1647-1652.Crossref 3. Buzdar AV, Legha SS, Luna MA, et al: Pulmonary toxicity of mitomycin. Cancer 1980;45:236-244.Crossref 4. Buzdar AV, Legha SS, Tashima CK, et al: Adriamycin and mitomycin C: Possible synergistic cardiotoxicity. Cancer Treat Rep 1978;62:1005-1008. 5. Liu K, Mittleman A, Sproul EE, et al: Renal toxicity in man treated with mitomycin C. Cancer 1971;28:1314-1320.Crossref 6. Manheimer LH, Vital J: Mitomycin C in the therapy of far advanced malignant tumors. Cancer 1966;19:207-212.Crossref 7. Hanna WT, Krauss S, Regester RF, et al: Renal disease after mitomycin C therapy. Cancer 1981;48:2583-2588.Crossref 8. Heptinstall RH: Microangiopathic hemolytic anemia, hemolytic uremic syndrome, thrombotic thrombocytopenic purpura, and scleroderma , in Heptinstall RH, (ed): Pathology of the Kidney . Boston, Little Brown & Co, 1974, pp 675-711. 9. Hardin E, Lucas VS, Prora A, et al: Hemolytic-uremic syndrome during therapy with mitomycin C plus 5-fluorouracil, abstracted. Proc Am Soc Clin Oncol 1982;1:93. 10. Hauglustaine D, Vanrentergheim Y, Michielsen P, et al: Oestrogen-containing oral contraceptives, decreased prostacyclin production, and haemolytic uremic syndrome. Lancet 1981;1:328-329.Crossref 11. Shulman H, Striker G, Deeg HJ, et al: Nephrotoxicity of cyclosporin A after allogeneic marrow transplantation. N Engl J Med 1981;305:1392-1395.Crossref 12. Brandslund I, Peterson PH, Strunge P, et al: Haemolytic uraemic syndrome and accumulation of haemoglobin-haptoglobin complexes in plasma in serum sickness caused by penicillin drugs. Haemostasis 1980;9: 193-203. 13. Ridolfi RL, Bell WR: Thrombotic thrombocytopenic purpura. Medicine 1981;60:413-428.Crossref 14. Lohrmann HP, Adam W, Kubanek B: Microangiopathic hemolytic anemia in metastatic carcinoma. Ann Intern Med 1973;79:368-375.Crossref 15. Madia NE, Harrington JI: Platinum nephrotoxicity. Am J Med 1978;65:307-314.Crossref 16. Micetich KC, Jensen-Akula M, Manard JC, et al: Nephrotoxicity of semustine (methyl-CCNU) in patients with malignant melanoma receiving adjuvant chemotherapy. Am J Med 1981;71:967-976.Crossref 17. Lyman NW, Hemalatha C, Viscuso RL, et al: Cisplatin-induced hypocalcemia and hypomagnesemia. Arch Intern Med 1980;140:1513-1514.Crossref 18. Zimmerman SE, Smith FP, Philips MT, et al: Gastric carcinoma and thrombotic thrombocytopenic purpura: Association with plasma immune complex concentrations. Br Med J 1982;284:1432-1434.Crossref 19. Taft EG: Thrombotic thrombocytopenic purpura and dose of plasma exchange. Blood 1979;54:842-849. 20. Pavy MD, Wiley EL, Abeloff MD: Hemolytic-uremic syndrome associated with mitomycin therapy. Cancer Treat Rep 1982;66:457-461. 21. Gulati SC, Sordillo P, Kempin S, et al: Microangiopathic hemolytic anemia observed after treatment of epidermoid carcinoma with mitomycin C and 5-fluorouracil. Cancer 1980;45:2252-2257.Crossref 22. Hamner RW, Verani R, Weinman EJ: Mitomycin-associated renal failure. Arch Intern Med 1983;143:803-807)Crossref

Journal

Archives of Internal MedicineAmerican Medical Association

Published: Aug 1, 1983

References